Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 169, NWS Des Moines, IA

June 22, 2007Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2007, 1:43 PM CDT for Greene County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2007, 1:43 PM CDT (18:43 UTC)
Expired
Jun 22, 2007, 2:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 221843
SVRDMX
IAC073-221930-
/O.NEW.KDMX.SV.W.0169.070622T1843Z-070622T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 230 PM CDT

* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
  JEFFERSON...OR ABOUT 47 MILES SOUTHWEST OF FORT DODGE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSON BY 225 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4220 9419 4187 9417 4186 9425 4187 9429
      4186 9444 4187 9461 4211 9464

$$
1 follow-up statement
000 
WWUS53 KDMX 221902
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT FRI JUN 22 2007

IAC073-221930-
/O.CON.KDMX.SV.W.0169.000000T0000Z-070622T1930Z/
GREENE IA-
202 PM CDT FRI JUN 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR GREENE COUNTY...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF SCRANTON...OR ABOUT 44 MILES SOUTHWEST OF
FORT DODGE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSON...9 MILES SOUTHWEST OF GRAND JUNCTION AND 9 MILES WEST OF
  RIPPEY BY 230 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR IOWA.

LAT...LON 4220 9419 4187 9417 4186 9425 4187 9429
      4186 9444 4187 9461 4211 9464

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:45 PM CDT, 13 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 11:45 PM CDT, 13 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU JUN 21 2007

.DISCUSSION...
MAIN FOCUS IS ON SEVERE WEATHER IN SHORT TERM HOWEVER FOR FRIDAY
AFTER TODAYS RAIN MAY BECOME NECESSARY TO ISSUE FFA ON FRIDAY.
ATTM MCS ROLLING DOWN NORTHWESTERLY FLOW AND WITH HELP OF VERY
UNSTABLE AIRMASS AND PLENTY OF CAPE AS WELL AS SEVERAL OUTFLOW
BOUNDARIES PRODUCING SEVERE WEATHER IN FORM OF LARGE HAIL.  TONIGHT
AS SHORTWAVE MOVES DOWN THE RIDGE WILL FURTHER ENHANCE DEVELOPMENT
WITH LIKELIHOOD OF HEAVY RAIN THOUGH AREA OF HEAVY RAIN MAY BE
SMALL.  GUIDANCE WOULD SUGGEST FIRST ROUND OF RAIN CAN BE TAKEN
EASILY WITHOUT LIMITED PROBLEMS IT WILL BE SECOND ROUND TOMORROW
THAT MAY BRING ABOUT FLASH FLOODING.  ON FRIDAY THINGS RELOAD AND
UPPER LOW WILL DRIFT ACROSS THE AREA TO TRIGGER DEVELOPMENT.  WONDER
ON FRIDAY HOW MUCH MODELS ARE GETTING CHOKED ON FEEDBACK THOUGH WITH
PWS IN 1.7-2.2 WILL FURTHER AID HEAVY RAIN PROCESSES.  LATEST MODEL
RUNS HAVE CONTINUED TO TREND MUCH SLOWER WITH RAIN NOW LINGERING FOR
DAY ON SATURDAY.  AFTER SATURDAY LONG TERM MODELS FORECAST UPPER
RIDGE TO AMPLIFY AND WESTERLIES HEAD NORTH WITH ONLY SMALL CHANCES
FOR ANY RAIN LATE IN THE PERIOD AS SEVERAL WEAK VORTS SLIP UNDER THE
RIDGE.  BELIEVE THIS FORECAST TO BE MOSTLY DRY THOUGH HAVE LEFT
SLIGHT CHANCES IN DAYS 6 AND 7.  EXPECT TEMPERATURES TO REMAIN VERY
SUMMER LIKE WITH HIGHS AROUND 90.

&&

.AVIATION 22/06Z...

DIFFICULT FORECASTING CEILING AND THUNDERSTORM TRENDS WITH SURFACE
BOUNDARY REMAINING NEARLY STATIONARY FROM SE IA INTO W CNTRL IA.
THUNDERSTORMS ARE MOST LIKELY TO THE NORTH OF THIS BOUNDARY. BETWEEN
CONVECTIVE COMPLEX EXITING IL AND THE NEXT ONE OVER NEBRASKA...COULD
BE ENOUGH CLEAR SKIES TO ALLOW VSBY TO DROP BRIEFLY IN FOG OR HAZE.
VFR SHOWERS ARE LIKELY TO PRECEDE A PERIOD OF EMBEDDED THUNDERSTORMS
AND MVFR CONDITIONS CENTERED IN THE 09-12Z TIME FRAME. SHOULD BE A
BREAK DURING THE MORNING WITH QUICK AND FAIRLY WIDESPREAD AFTERNOON
DEVELOPMENT CENTERED ON THE REMAINING BOUNDARY EXACT LOCATION OF
WHICH WILL BE PINNED DOWN IN LATER UPDATES.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FORSTER
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 22, 1:40 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT FRI JUN 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
140 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON. SOME SEVERE
STORMS WILL BE LIKELY WITH HAIL TO AN INCH IN DIAMETER AND WIND
GUSTS OF 60 MPH POSSIBLE. ALTHOUGH QUITE UNLIKELY...A BRIEF TORNADO
TOUCH DOWN IS A POSSIBILITY. THE CHANCE FOR SEVERE THUNDERSTORMS
WILL END BY AROUND MIDNIGHT...HOWEVER LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...MAINLY SATURDAY MORNING...CAN BE
EXPECTED SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE ON TUESDAY NIGHT ACROSS MUCH OF
THE STATE.  AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN THE OUTLOOK AREA THROUGH
MIDNIGHT.

In the hours before

Local storm report, Jun 22, 10:09 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 S CORWITH             42.92N 93.96W
06/21/2007  E2.00 INCH       HANCOCK            IA   NSSL-SHAVE

0304 PM     HAIL             4 S CORWITH             42.93N 93.96W
06/21/2007  E1.75 INCH       HANCOCK            IA   NSSL-SHAVE

0310 PM     HAIL             4 SE CORWITH            42.95N 93.90W
06/21/2007  E1.75 INCH       HANCOCK            IA   NSSL-SHAVE

0315 PM     HAIL             3 N RENWICK             42.87N 93.98W
06/21/2007  E2.00 INCH       HUMBOLDT           IA   NSSL-SHAVE

0315 PM     HAIL             3 NE RENWICK            42.86N 93.94W
06/21/2007  E1.75 INCH       WRIGHT             IA   NSSL-SHAVE

0315 PM     HAIL             4 NE RENWICK            42.87N 93.92W
06/21/2007  E1.75 INCH       WRIGHT             IA   NSSL-SHAVE

0320 PM     HAIL             4 SE CORWITH            42.95N 93.90W
06/21/2007  E1.75 INCH       HANCOCK            IA   NSSL-SHAVE

0330 PM     HAIL             4 NE RENWICK            42.87N 93.92W
06/21/2007  E2.00 INCH       WRIGHT             IA   NSSL-SHAVE

&&

JOHNSON
Local storm report, Jun 22, 1:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
136 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             4 W CARROLL AIRPORT     42.06N 94.87W
06/22/2007  E0.75 INCH       CARROLL            IA   TRAINED SPOTTER

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:37 PM CDTSevere Thunderstorm WarningDMXDavis39 min
Jun 22, 1:21 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
Jun 22, 1:30 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jun 22, 1:50 PM CDTTornado WarningDMXBoone40 min
Jun 22, 1:57 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Jun 22, 2:07 PM CDTTornado WarningDMXDallas23 min
Jun 22, 2:19 PM CDTTornado WarningDMXFranklin, Wright26 min
Jun 22, 2:25 PM CDTSevere Thunderstorm WarningDMXGreene50 min
Jun 22, 2:29 PM CDTTornado WarningDMXDallas, Polk31 min
Jun 22, 2:32 PM CDTSevere Thunderstorm WarningDMXBoone, Story25 min
Jun 22, 2:40 PM CDTSevere Thunderstorm WarningDMXDallas, Polk50 min
Jun 22, 3:12 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Guthrie, Polk6 hr
Jun 22, 3:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Jun 22, 4:03 PM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 22, 4:11 PM CDTSevere Thunderstorm WarningDMXMadison49 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Jun 22, 4:20 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright6 hr
Jun 22, 4:24 PM CDTFlash Flood WarningDMXButler, Grundy6 hr
Jun 22, 4:30 PM CDTTornado WarningDMXWarren30 min
Jun 22, 4:42 PM CDTFlash Flood WarningDMXPolk6 hr
Jun 22, 4:59 PM CDTTornado WarningDMXWarren31 min
Jun 22, 5:01 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Jun 22, 5:08 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe52 min
Jun 22, 5:10 PM CDTFlash Flood WarningDMXMarshall6 hr
Jun 22, 5:15 PM CDTSevere Thunderstorm WarningDMXMadison30 min
Jun 22, 5:18 PM CDTSevere Thunderstorm WarningDMXAdair42 min
Jun 22, 5:25 PM CDTFlash Flood WarningDMXTama6 hr
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningDMXWarren31 min
Jun 22, 5:36 PM CDTFlash Flood WarningDMXAdair, Madison6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.